December 9, 2022

Facts and concerns about the pain reliever ibuprofen


[ad_1]

Ibuprofen is an over-the-counter pain reliever and fever reducer.It is available for children and adults and can be used for a wide variety of diseases and conditions. If you have never taken ibuprofen before, or if you are not sure if it is right for your problem at this time, you will find the basics of this common medicine here.

Peter Dazeley / Getty Images

Active ingredient

Ibuprofen 200 mg per caplet, nonsteroidal anti-inflammatory drug (NSAID) at regular strength

In the United States, ibuprofen is sold under the brand name drugs Advil and Motrin, as well as under several generic and store brands.

Dosage

Adults – 1 to 2 caplets every 4 to 6 hours as needed for fever or pain. Do not exceed 6 caplets in 24 hours, unless directed by a healthcare practitioner.

Children (less than 12 years old) – Ibuprofen can be used in children 6 months and older. Follow the dosing instructions on the label based on your child’s age and weight, or ask their health care provider for specific dosing instructions for your child.

Uses

Ibuprofen is an anti-inflammatory drug, which means it reduces swelling and pain caused by irritation to your body. It is also useful in lowering fevers.

It is actually a very useful medicine if you are suffering from an illness like the common cold or the flu. These viruses can cause aches and pains, fever, sore throat, headache, and other ailments. Taking ibuprofen even if you don’t have a fever may provide some relief from the pain caused by your illness.

Myth or Reality: Can Ibuprofen Cause Weight Gain?

Misconceptions abound about almost all available drugs. A question about ibuprofen that comes up from time to time is whether or not it can cause weight gain.

Taking ibuprofen does not increase body fat or cause you to eat more. However, it can affect your kidneys if you already have kidney problems or if you take it frequently for long periods of time. When your kidneys are not working properly, you can retain water, which can appear to be weight gain. While this is possible, keep in mind that it is rare with the use of ibuprofen. If you experience this, talk to your health care provider to find out the cause.

Side effects

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that can cause stomach bleeding. This risk is higher if you:

  • are over 60 years old
  • Have a history of stomach ulcers or bleeding problems
  • Take blood thinners or steroids
  • Take other NSAIDs (aspirin, naproxen, ibuprofen or others)
  • Drink at least 3 alcoholic drinks a day while taking this medicine
  • Take the medicine for longer than planned or take more than the recommended dose

It is also possible to have a serious allergic reaction to ibuprofen. Although rare, these signs may include: hives, swelling, difficulty breathing, shock, rash, blisters, or wheezing. If these symptoms appear, discontinue use and seek medical advice immediately.

Precautions and warnings

Do not use ibuprofen if you have ever had an allergic reaction to pain relievers or fever reducers.

Do not use just before or after heart surgery.

Talk to your health care provider before using ibuprofen if you are having any type of surgery.

Ask a health care provider before use

  • If you have had problems taking other pain relievers or fever reducers
  • If you have severe stomach problems or a history of ulcers
  • If you have high blood pressure
  • If you have heart or kidney disease
  • If you are over 60
  • If you have bleeding problems
  • If you are taking diuretics (such as Lasix), blood thinners (such as Coumadin), steroids or other NSAIDs
  • If you have other chronic or serious medical problems
  • If you are pregnant or breastfeeding – can cause serious complications in the last three months of pregnancy

Stop use and ask a health care provider if you have any of the following problems

  • Black or bloody stools, vomiting blood, or feeling like you might pass out – these may be signs of stomach bleeding
  • Pain gets worse or lasts more than 10 days
  • The fever lasts more than three days
  • Stomach aches get worse
  • You have redness or swelling in the area that is causing the pain
  • Any new symptom appears

Other information about ibuprofen

Some people experience stomach discomfort or irritation when taking ibuprofen. Taking it with food or milk may help. In some cases, taking ibuprofen continuously for long periods of time can increase the risk of a heart attack or stroke.

Ibuprofen is a great medicine when taken correctly. It is generally very effective in lowering fever and relieving minor aches and pains.

[ad_2]